Vogt-koyanagi-harada-like syndrome after CTLA-4 inhibition with ipilimumab for metastatic melanoma

Jason N. Crosson, Philip W. Laird, Matthew Debiec, Chris S. Bergstrom, David H. Lawson, Steven Yeh

Research output: Contribution to journalArticlepeer-review

53 Scopus citations

Abstract

Cytotoxic T-lymphocyte-associated antigen is a naturally occurring inhibitor of T-cell costimulation. Monoclonal antibody inhibition of cytotoxic T-lymphocyte-associated antigen with ipilimumab blocks this negative regulator of costimulation, promoting T-cell activation and survival, and leads to melanoma regression. Findings of the Vogt-Koyanagi-Harada (VKH) syndrome, an uveomeningitic syndrome that features neurological, auditory, ophthalmologic, and cutaneous involvement because of autoimmune targeting of melanocytic antigen, have rarely been described in association with melanoma immunotherapy. We describe a case of VKH-like syndrome in a 45-year-old HLA-A02-positive patient with metastatic melanoma treated with ipilimumab. Disruption of immune tolerance by ipilimumab led to melanoma remission while also inciting systemic and ophthalmic autoimmunity toward melanocytic antigen. These observations provide insight into the pathophysiology of the VKH syndrome, and the balance between tumor-associated tolerance and autoimmunity.

Original languageEnglish (US)
Pages (from-to)80-84
Number of pages5
JournalJournal of Immunotherapy
Volume38
Issue number2
DOIs
StatePublished - Feb 14 2015
Externally publishedYes

Keywords

  • autoimmunity
  • CTLA-4 antibody
  • immunotherapy
  • ipilimumab
  • melanoma
  • uveitis

ASJC Scopus subject areas

  • Immunology and Allergy
  • Immunology
  • Pharmacology
  • Cancer Research

Fingerprint

Dive into the research topics of 'Vogt-koyanagi-harada-like syndrome after CTLA-4 inhibition with ipilimumab for metastatic melanoma'. Together they form a unique fingerprint.

Cite this